Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS Raleigh, NC

July 23, 2020Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 23, 2020, 6:34 PM EDT for Wake County, North Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 6:34 PM EDT (22:34 UTC)
Expired
Jul 23, 2020, 7:51 PM EDT
In force
77 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS52 KRAH 232234
FFWRAH
NCC183-240030-
/O.NEW.KRAH.FF.W.0029.200723T2234Z-200724T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
634 PM EDT Thu Jul 23 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southwestern Wake County in central North Carolina...

* Until 830 PM EDT.

* At 633 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen with an additional one to two inches possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake Wheeler, New
  Hill, Harris Lake Boat Launch, Lake Benson and Shearon Harris
  Reservoir.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3571 7848 3567 7852 3552 7871 3560 7896
      3561 7899 3574 7895

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

23
1 follow-up statement
513 
WGUS72 KRAH 232351
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
751 PM EDT Thu Jul 23 2020

NCC183-240001-
/O.CAN.KRAH.FF.W.0029.000000T0000Z-200724T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
751 PM EDT Thu Jul 23 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WAKE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3571 7848 3567 7852 3552 7871 3560 7896
      3561 7899 3574 7895

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:22 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 4:22 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
422 PM EDT Thu Jul 23 2020

.SYNOPSIS...
Upper level high pressure over the area will weaken through Friday.
This will allow a weak cold front to move into NC from VA tonight,
then stall over eastern NC on Friday and Saturday.

&&

.NEAR TERM /THIS EVENING AND TONIGHT/...
As of 340 PM Thursday...

...A Heat Advisory remains in effect for the Sandhills, Coastal
Plain and eastern portions of the Piedmont through 900 PM...

...Strong thunderstorms this afternoon and evening, with isolated
severe thunderstorms possible...

A couple of concerns for the late afternoon and evening.

Several pulse severe thunderstorm warnings have been issued thus
far. Some damaging wind potential in the collapsing intense cores
thus far and this will continue through early evening. MLCapes of
2000-2500 j/kg along with outflow boundaries will continue to
support new storms. Cooling temperatures into the mid 70s will
happen with the lucky areas to get rain.

Outside of thunderstorm areas and the cloudiness and rain, the heat
will continue to pose a significant hazard for those that have to be
outside. Highs are expected to reach the mid to upper 90s in the
Advisory area, with near 90 in the NW Piedmont. Heat indices will
top out around 105 in the Advisory area, with upper 90s in the NW.

The thunderstorms are expected to diminish late this evening and
overnight to areas of showers between 06z and 12z. Lows tonight will
be in the upper 60s to mid 70s north-central into the SE.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 340 PM Thursday...

...Showers and thunderstorms Friday will knock back the heat...

...Isolated severe storms possible again in the east and south...

The heat will not be as oppressive Friday as the shortwave trough
aloft tracks over the mid-Atlantic states. The associated cold front
will be a weak front, but this still does the trick to produce
scattered to numerous thunderstorms again Friday into Friday
evening. Scattered showers and isolated thunderstorms will be
possible Friday morning, but the higher POP will come with heating
out ahead of the front that will be SW-NE across central NC. The
exact position of the front along with the amount of cloudiness will
determine where the storms develop as MLCapes will again top out in
the 2000 j/kg in areas that heat up by noon. Scattered to numerous
thunderstorms will develop in the favored areas near the front by
late morning, then spread/develop ESE across the region. The eastern
Piedmont, Sandhills, and Coastal Plain will be favored for isolated
pulse severe storms again, with the main threat from damaging wind
gusts to 60 mph.

The heat indices will be beat down by the increased storminess and
cloudiness. Actual highs will be in the mid to upper 80s NW and
north-central with lower 90s SE. Thus, no need for Heat Advisories
for the first time in a while.

PW's will still be in the 1.75 to 2 inch range, with locally heavy
rain still likely due to the deep moisture and relatively slow storm
movement and expected mergers along the front in the east.

Scattered showers and storms will diminish on Friday night. Lows in
the 65-69 range north into the lower 70s south and east.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 405 PM Thursday...

A disturbance aloft will result in continued showers and
thunderstorms Saturday afternoon and evening, especially to the SE
where moisture will be highest. Have continued likely POPs from the
Triangle south and east with high chance POPs elsewhere. An upper-
level ridge will build over the Southeast US on Sunday and Monday,
resulting in drier conditions, with only low chance POPs on Sunday
and slight chance POPs or less on Monday (highest south). An
increasing chance of showers and storms will commence once again on
Tuesday as an upper trough and cold front approach the area from the
NW. Wednesday looks to have an even better chance of showers and
storms as the front gets closer, and this may continue into
Thursday. However, a lot depends on the exact placement of the front
and how far south it is able to get, which is still uncertain at
this time. The GFS keeps the front hung up to the north, resulting
in higher POPs on Thursday compared to the ECMWF which has the front
clearing the area Wednesday night.

Hot and humid weather will continue through the period. High
temperatures this weekend will be in the low-90s, slightly above
normal, and dew points will still be in the low-to-mid 70s. However,
heat indices this weekend will at least be a bit less oppressive
than what they have been recently, and no Heat Advisory is
anticipated. The hottest days will be Monday and Tuesday with highs
in the mid-to-upper 90s. Temperatures should then drop to near-
normal by Wednesday and Thursday as the cold front approaches and
cloud cover increases.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 325 PM Wednesday...

24 hour TAF period: Scattered thunderstorms will bring chances of
MVFR to IFR CIGS and VSBYS through this evening. Otherwise, outside
of storms expect generally MVFR to VFR CIGS and VSBYS with some
light showers.

Looking ahead: Expect mainly diurnally driven aft/eve convection each
day through the extended period. Some pre-dawn/early morning fog/low-
stratus will be increasingly possible with better convective
coverage the preceding evenings. Otherwise, VFR conditions should
prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 900 PM EDT this evening for NCZ010-011-026>028-
041>043-077-078-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Danco
AVIATION...Badgett/KC
Hazardous weather outlook, Jul 23, 4:32 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
432 PM EDT Thu Jul 23 2020

NCZ010-011-026>028-041>043-077-078-088-089-242045-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Cumberland-Sampson-
432 PM EDT Thu Jul 23 2020

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat. In addition, very heavy rain
and slow moving storms may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms may become severe with damaging wind the main
threat. Heavy rain may also produce localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038>040-073>076-083>086-242045-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Scotland-Hoke-
432 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat. In addition, locally heavy rain
of 2+ inches in 45 minutes to an hour may produce flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms may become severe with damaging wind the main
threat. Heavy rain may also produce localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 5:57 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     4 SW PILOT              35.84N 78.33W
07/23/2020                   WAKE               NC   TRAINED SPOTTER

            TRREES AND POWERLIENS DOWN ON HWY 96 AND
            RILEY HILL RD, ZEBULON.

&&

CC
Local storm report, Jul 23, 5:58 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     2 SW PILOT              35.86N 78.30W
07/23/2020                   WAKE               NC   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ON SHEPARD SCHOOL
            RD.

&&

CC
Local storm report, Jul 23, 6:02 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     3 SW PILOT              35.85N 78.31W
07/23/2020  M73 MPH          WAKE               NC   PUBLIC

            STORM SPOTTER REPORTED NORTH OF ZEBULON.

&&

CC
Special weather statement, Jul 23, 6:06 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
606 PM EDT Thu Jul 23 2020

NCZ040-041-076-077-232245-
Lee NC-Chatham NC-Harnett NC-Wake NC-
606 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARNETT...LEE...
SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 645 PM
EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sanford, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Cary, Sanford, Fuquay-Varina, Angier, Apex, Holly Springs, Broadway,
Lake Wheeler, New Hill and Gum Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3556 7866 3552 7871 3552 7869 3550 7868
      3549 7866 3543 7864 3539 7928 3555 7933
      3577 7869
TIME...MOT...LOC 2206Z 265DEG 22KT 3547 7904

23
Local storm report, Jul 23, 6:17 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      4 SSE GREENSBORO        36.03N 79.80W
07/23/2020                   GUILFORD           NC   EMERGENCY MNGR

            GAUGE AT RYANS CREEK (RYAN7) ENTER FLOOD
            STAGE AT 8.06 FT, CONFIRM BY MULTIPLE
            REPORTS FROM EM.

&&

CC
Local storm report, Jul 23, 6:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      4 SSE GREENSBORO        36.03N 79.79W
07/23/2020                   GUILFORD           NC   PUBLIC

            MULTIPLE REPORTS OF ROADWAYS FLOODED DUE TO
            RYAN CREEK AND SOUTH BUFFALO CREEK RISING
            ABOVE ITS BANKS. STREETS INCLUDED ARE S ELM
            EUGENE ST, ALAMANCE CHURCH RD, AND RANDLEMAN
            ROAD.

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:09 AM EDTHeat AdvisoryRAHCumberland, Edgecombe, Franklin, Halifax, Harnett, Johnston and 6 more17 hr
Jul 23, 2:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash63 min
Jul 23, 2:53 PM EDTSevere Thunderstorm WarningRAHWake52 min
Jul 23, 3:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph56 min
Jul 23, 3:30 PM EDTAreal Flood AdvisoryRAHGuilford2 hr
Jul 23, 3:56 PM EDTAreal Flood AdvisoryRAHFranklin, Wake2 hr
Jul 23, 4:04 PM EDTSpecial Weather StatementRAHWilson41 min
Jul 23, 4:09 PM EDTSpecial Weather StatementRAHDavidson, Forsyth66 min
Jul 23, 4:24 PM EDTFlash Flood Warning Considerable damage threatRAHDavidson, Forsyth, Guilford5 hr
Jul 23, 4:34 PM EDTSpecial Weather StatementRAHWayne26 min
Jul 23, 5:00 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson2 hr
Jul 23, 5:04 PM EDTAreal Flood AdvisoryRAHWake116 min
Jul 23, 5:24 PM EDTSpecial Weather StatementRAHJohnston51 min
Jul 23, 6:06 PM EDTSpecial Weather StatementRAHLee39 min
Jul 23, 6:40 PM EDTSpecial Weather StatementRAHHarnett50 min
Jul 23, 7:11 PM EDTAreal Flood AdvisoryRAHHarnett4 hr
Jul 23, 7:30 PM EDTSevere Thunderstorm WarningRAHSampson17 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.